Format

Send to

Choose Destination
Curr Opin Oncol. 1995 Jul;7(4):304-9.

Cardiotoxicity and cardioprotection during chemotherapy.

Author information

1
Kaplan Cancer Center, New York University Medical Center, NY 10016, USA.

Abstract

Chemotherapy drugs have been reported to cause cardiac side effects including cardiomyopathy, ischemia, arrhythmias, and myocardial necrosis. Most important in terms of daily practice is anthracycline-induced cardiomyopathy. The bisdioxopiperazine compound, dexrazoxane (ICRF-187, ADR-529), has been shown to prevent this cumulative side effect of the anthracyclines. Recent randomized trials performed in breast cancer and in pediatric sarcoma patients have demonstrated the efficacy of this approach, which permits the administration of anthracyclines to greater cumulative doses and thus leads to a substantial reduction in the incidence of decreased left-ventricular ejection fraction or congestive heart failure. Response rates were not significantly different with the use of dexrazoxane in these trials. The risk ratio for a cardiac event was decreased by two to threefold in randomized breast studies involving more than 700 women. Paclitaxel also has been reported to cause arrhythmias and possibly ischemia. In a large data base, National Cancer Institute investigators found a 0.29% incidence of grade 4 or 5 cardiac toxicities, including heart block, ventricular tachycardia, and ischemic events. Other important chemotherapy-related cardiac toxicities discussed include fluorouracil-induced angina and arrhythmias, interleukin-4 induced-cardiomyopathy, and cardiotoxicity associated with autologous bone marrow transplantation procedures.

PMID:
7578376
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center